Illinois, 2018

Flash Flooding and Hail in Illinois, June 9 to 10, 2018

June 9 to 10, 2018 · NWS DVN · 7 events in 6 counties and zones

After an early morning flash flood event in eastern Iowa, with some damaging winds near the Mississippi River into far northwest Illinois, a line of slow moving supercell thunderstorms moved southeast from northern Iowa, into portions of eastern Iowa the evening of June 9th. Damaging winds, large hail, a few tornadoes, and torrential rain accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After an early morning flash flood event in eastern Iowa, with some damaging winds near the Mississippi River into far northwest Illinois, a line of slow moving supercell thunderstorms moved southeast from northern Iowa, into portions of eastern Iowa the evening of June 9th. Damaging winds, large hail, a few tornadoes, and torrential rain accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 2:39 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 9, 2:39 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
339 AM CDT Sat Jun 9 2018

.SYNOPSIS...
Issued at 338 AM CDT Sat Jun 9 2018

Low level moisture transport of high PWAT air was riding up over a
stalled boundary that extended from central IA, to se IA to
central IL. Thunderstorms have been rather numerous north of the
boundary across portions of eastern IA and nw IL. Some of these
storms have dumped heavy rainfall with doppler radar estimating up
to 5 inches in sw Rock Island county (that particular storm was
stationary for a couple of hours).

Meanwhile, a rather long-lived MCS was pushing into eastern NE and
has been producing wind damage and large hail.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Forecast focus on re-development of storms.

Today: LLJ should weaken and veer westerly for a time this
morning, allowing for a diminishing trend in the thunderstorms
across portions of eastern IA and nw IL. The late morning and
early afternoon hours should be mainly dry (can't rule out some
isolated showers or storms). The MCS out west should weaken
considerably as it pushes into central IA this morning. Assuming
enough sunshine this afternoon the atmosphere should reload later
and the LLJ (albeit weak) backs again to the southwest. The
weakening MCS may produce a boundary or MCV for additional storms
to fire on as the afternoon progesses, which is supported by the
NAMNEST/HRRR. Shear will remain rather weak, but SBCAPES should
rise to at least 4000 j/kg which would support multi-cell clusters
or bowing segments with damaging winds/large hail. For now SPC has
a marginal risk across the dvn cwa, but this will need to be
monitored for a possible upgrade to slight in portions of the
area. Highs will be in the 80s to around 90.

Tonight: At least scattered to numerous thunderstorms will
continue as the LLJ once again impinges on a stalled boundary
across the area. A few storms may be severe and also produce
torrential rainfall. Lows will be in the 60s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 338 AM CDT Sat Jun 9 2018

Sunday and Monday: The pattern remains locked in place with the
dvn cwa on the edge of the heat dome. Rounds of thunderstorms
should continue and some of these storms may be severe. SPC has a
marginal risk for both days. Later on Monday into Monday night a
somewhat stronger cold front arrives. This looks to be a better
set-up for severe as deep layer shear should be stronger. SPC has
a slight risk in southern MN/central IA/nw MO but this will need
to be monitored to see if these storms can remain severe as they
push into the dvn cwa probably Monday evening. Highs should be
well into the 80s to lower 90s.

Tuesday and Wednesday: With the passage of the cold front this
looks to be a quiet period with comfortable temperatures and
humidity. Highs will be in the 70s to lower 80s with lows in the
50s to lower 60s.

Thursday and Friday: The heat dome builds back northward putting
the area into the active pattern once again, with several rounds
of thunderstorms possible. However, this far out it is difficult
to determine the timing/location of MCS's or the severe risk.
Highs will push well into the 80s to near 90 once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 120 AM CDT Sat Jun 9 2018

MVFR cigs/vis in/near tstms othw VFR conds to prevail. Scattered
thunderstorms early this morning impacting KDBQ/KMLI terminals.
Then more storms developing this afternoon and evening. Low
confidence in coverage so will mention only VCTS for now.
Southeast to south winds around 10 knots or less.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Jun 9, 3:14 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
414 AM CDT Sat Jun 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-100915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
414 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area today and tonight.

Numerous thunderstorms in portions of eastern Iowa and northwest
Illinois should diminish this morning. Some of the storms will
produce torrential rainfall, frequent lightning and small hail.

Thunderstorms should re-develop later this afternoon and continue
into tonight. Some of the storms may be severe with large hail and
damaging winds the main threat. Torrential rain and frequent
lightning will also accompany these storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The Storm Prediction Center has a marginal risk for severe storms
across the outlook area for Sunday and Monday.

Additional rounds of thunderstorms can be expected Sunday and
Monday, as a cold front gradually pushes towards the area. Some of
these storms may be severe with large hail and damaging winds the
main threat. The cold front will push across the area by Monday night.

Thursday and Friday: More chances for thunderstorms can be
expected. However, it is too early to determine the severe risk
for late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed especially later this afternoon
and into tonight.

Haase

In the hours before

Special weather statement, Jun 8, 10:01 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1101 PM CDT FRI JUN 8 2018

IAC031-045-163-090500-
Cedar-Scott-Clinton-
1101 PM CDT FRI JUN 8 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CEDAR...NORTHERN
SCOTT AND SOUTHWESTERN CLINTON COUNTIES UNTIL MIDNIGHT CDT...

At 1101 PM CDT, a strong thunderstorm was located near Bennett, or 7
miles north of Durant, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Durant, DeWitt, Walcott, Long Grove, Wheatland, Grand Mound, Calamus,
Bennett, Donahue, Welton, Dixon, Maysville, New Liberty, Camp
Liberty, Bennett Park, Big Rock, Sunbury, Sherman Park and Clinton
County Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4195 9059 4170 9044 4160 9086 4160 9090
      4175 9099
TIME...MOT...LOC 0401Z 244DEG 11KT 4171 9086

Ervin
Special weather statement, Jun 8, 11:08 PM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1208 AM CDT SAT JUN 9 2018

ILC131-161-090545-
Rock Island-Mercer-
1208 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND AND
NORTHEASTERN MERCER COUNTIES UNTIL 1245 AM CDT...

At 1207 AM CDT, a strong thunderstorm was located near Illinois City,
or 11 miles north of Aledo, moving northeast at 5 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rock Island, Andalusia, Matherville, Reynolds, Hamlet, Illinois City,
Taylor Ridge, Boden, Preemption, Edgington, Gingle Corners, Marston
and Loud Thunder Scout Camp.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4128 9087 4142 9093 4144 9060 4123 9057
TIME...MOT...LOC 0507Z 234DEG 5KT 4136 9083

Sheets
Special weather statement, Jun 9, 1:18 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
218 AM CDT SAT JUN 9 2018

IAC045-097-090745-
Jackson-Clinton-
218 AM CDT SAT JUN 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON AND
NORTHWESTERN CLINTON COUNTIES UNTIL 245 AM CDT...

At 218 AM CDT, a strong thunderstorm was located over Nashville, or 8
miles west of Maquoketa, moving east at 10 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Maquoketa, Delmar, Lost Nation, Andrew, Charlotte, Welton, Monmouth,
Springbrook, Toronto, Nashville, Hurstville, Fulton, Baldwin, Eden
Valley Refuge, Maquoketa Caves State Park, Maquoketa Municipal
Airport, Jackson County Fairgrounds, Buckhorn, Elwood and Walnut
Grove Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4188 9089 4211 9090 4219 9046 4188 9044
TIME...MOT...LOC 0718Z 287DEG 8KT 4204 9082

Sheets
Special weather statement, Jun 9, 3:11 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
411 AM CDT Sat Jun 9 2018

IAZ054-066-ILZ007-009-091115-
Jackson-Clinton-Carroll-Whiteside-
Including the cities of Maquoketa, Clinton, Mount Carroll,
and Sterling
411 AM CDT Sat Jun 9 2018

...THUNDERSTORMS WITH HEAVY RAIN MAY LEAD TO MINOR FLOODING...

At 4 AM CDT...Doppler radar indicated slow moving thunderstorms
with frequent lightning and very heavy rainfall continuing to
impact much of Jackson, Clinton, Carroll and Whiteside counties in
far eastern Iowa and northwest Illinois. Radar estimates
indicated rainfall amounts from 1 to locally 3 inches has fallen
from storms in this area over the past 3 hours. An additional 1
to 2 inches of rain will be possible before storms exit the region
around sunrise.

Excessive runoff from heavy rainfall may lead to flooding of
small creeks and streams, country roads, farmland, and other low
lying spots. If you encounter a flooded roadway, turn around. Most
flood deaths occur in vehicles.

Sheets
Local storm report, Jun 9, 3:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      CHARLOTTE               41.96N 90.47W
06/09/2018                   CLINTON            IA   EMERGENCY MNGR

            MAYOR OF CHARLOTTE REPORTING FLASH FLOODING
            IN TOWN: PEOPLE STRANDED IN HOMES, AND
            FLOODING ALONG WILLOW AND DEEP CREEKS;
            REPORT RELAYED BY EMERGENCY MANAGEMENT.

&&

PS
Local storm report, Jun 9, 3:34 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND GST     CLINTON                 41.85N 90.23W
06/09/2018  M63 MPH          CLINTON            IA   AWOS

&&

PS

The radar

The Quad Cities radar (KDVN), 32 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
June 9, 3:40 AM CST
Where
Rock Island County, 6.95 mi NNE of Cordova
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.770, -90.260

Several trees snapped off on the Illinois shore line of the Mississippi River directly east of Camanche, Iowa. The time was estimated by radar.

Flash Flood, McDonough

When
June 9, 10:30 AM CST
Where
McDonough County, 0.84 mi WNW of Macomb to 0.78 mi SSW of Macomb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.473, -90.686

Urban flooding of streets was reported by spotters.

Hail, McDonough

When
June 9, 10:45 AM CST
Where
McDonough County, 2.22 mi WSW of Industry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -90.640

Thunderstorm Wind, Whiteside

When
June 9, 11:38 PM CST
Where
Whiteside County, 0.51 mi E of Fulton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.870, -90.160

Power lines were blown down.

Thunderstorm Wind, Henry

When
June 10, 1:05 AM CST
Where
Henry County, 0.52 mi E of Galva
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.170, -90.040

A tree limb was down over power lines. The time was estimated from radar.

Thunderstorm Wind, Bureau

When
June 10, 1:21 AM CST
Where
Bureau County, 0.86 mi NW of Depue
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.330, -89.330

Trees were blown down across Route 29. The time of the report was estimated from radar.

Flash Flood, Putnam

When
June 10, 3:20 AM CST
Where
Putnam County, 2.21 mi SW of Standard to 1.74 mi SW of Standard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.226, -89.209

Water was over Route 89.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755993, 755990, 755992, 755994, 755995, 755996, 755991.